Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2022, Volume 90, Issue 2

Model and Predictive Uncertainty: A Foundation for Smooth Ambiguity Preferences
p. 551-584

Tommaso Denti, Luciano Pomatto

Smooth ambiguity preferences (Klibanoff, Marinacci, and Mukerji (2005)) describe a decision maker who evaluates each act f according to the twofold expectation defined by a utility function u, an ambiguity index ϕ, and a belief μ over a set of probabilities. We provide an axiomatic foundation for the representation, taking as a primitive a preference over Anscombe–Aumann acts. We study a special case where is a subjective statistical model that is point identified, that is, the decision maker believes that the true law can be recovered empirically. Our main axiom is a joint weakening of Savage's sure‐thing principle and Anscombe–Aumann's mixture independence. In addition, we show that the parameters of the representation can be uniquely recovered from preferences, thereby making operational the separation between ambiguity attitude and perception, a hallmark feature of the smooth ambiguity representation.

Log In To View Full Content

Supplemental Material

Supplement to "Model and Predictive Uncertainty: A Foundation for Smooth Ambiguity Preferences"

Denti, Tommaso, and Luciano Pomatto

This online appendix contains material not found within the manuscript.